Pennsylvania, 2010

Damaging Wind in Pennsylvania, December 1, 2010

December 1, 2010 · NWS PHI · 1 event in 1 county or zone

An approaching cold front combined with strong winds aloft and an unseasonably mild air mass to trigger a line of showers and thunderstorms during the late morning across southeastern Pennsylvania. Isolated severe thunderstorms formed along this line and exacerbated the wind damage that had already occurred because of the strong winds triggered by the pressure gradient or difference between a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front combined with strong winds aloft and an unseasonably mild air mass to trigger a line of showers and thunderstorms during the late morning across southeastern Pennsylvania. Isolated severe thunderstorms formed along this line and exacerbated the wind damage that had already occurred because of the strong winds triggered by the pressure gradient or difference between a strong high pressure system over the Canadian Maritimes and a low pressure system on the approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 1, 11:36 AM EST, 4 minutes earlier.

Area forecast discussion, Dec 1, 11:36 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 AM EST WED DEC 1 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION FROM WEST TO EAST
TODAY, BRINGING WET AND WINDY CONDITIONS TO THE AREA. BEHIND THE
FRONT, MUCH COLDER CONDITIONS ARE IN STORE FOR THE REMAINDER OF
THE WEEK AS HIGH PRESSURE BUILDS TO THE WEST. AN AREA OF LOW
PRESSURE WILL THEN MOVE TOWARD NEW ENGLAND AND SPIN IN PLACE FOR
THE WEEKEND INTO EARLY NEXT WEEK KEEPING A COLD, BUT DRY NORTHWEST
FLOW IN PLACE.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT HAS MOVED THROUGH THE EASTERN PORTIONS OF OUR AREA
AND WILL APPROACH PHILADELPHIA OVER THE NEXT COUPLE OF HOURS. THE
FRONT WILL CONTINUE TO PUSH EASTWARD OVER THE NEXT SEVERAL HOURS
BEFORE CLEARING OUR REGION LATER THIS AFTERNOON/EVENING. SHOWERS
CONTINUE TO MOVE ACROSS THE AREA WITH SOME HEAVIER SHOWERS
EMBEDDED IN LINE AS IT MOVES EASTWARD. A THUNDERSTORM CHANCE
REMAINS ALONG THE FRONTAL BOUNDARY ALTHOUGH LIMITED LIGHTNING HAS
BEEN OBSERVED SO FAR TODAY. SHOWERS WILL TAPER OFF BEHIND THE
FRONT

THE GREATEST WINDS ARE RIGHT ALONG THE FRONT AND ALTHOUGH WINDS
BEHIND THE FRONT DECREASE THEY WILL REMAIN QUITE GUSTY. TEMPERATURES
ARE DROPPING DRAMATICALLY BEHIND THE FRONT, WITH 10-20 DEGREE
DROPS SEEN ACROSS THE MID- ATLANTIC REGION (60S DROPPING INTO THE
40S). WINDS WILL REMAIN GUSTY AND WILL MAKE IT FEEL EVEN COLDER
THAN IT IS OUTSIDE.

NO CHANGES WILL BE MADE TO THE HEADLINES AT THIS TIME.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE RAIN SHOULD BE MOSTLY, IF NOT COMPLETELY OVER AT THE START OF
THE PD AS THE CDFNT HAS MOVED WELL OFFSHORE. THE BEST CHCS FOR
RAIN WILL BE IN NRN AND ERN SECTIONS DURG THIS TIME.  WE WILL HAVE
A GUSTY W TO NW WIND. HIGH PRESSURE THEN BUILDS TO THE WEST RATHER
QUICKLY OVERNIGHT TONIGHT AND WILL EXERT INFLUENCE ON THE REGION
THROUGH FRIDAY. A DRY PERIOD IS IN STORE, WITH BELOW NORMAL
TEMPS....A STARK INTRODUCTION TO DECEMBER. GUSTY W WINDS WILL
CONTINUE ON THURSDAY, BEFORE DECREASING ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN H5 TROF WILL BE THE DOMINANT FEATURE OVER THE ERN CONUS THROUGH
THE PD AS A COLD VORTEX ROTATES ACRS NEW ENG. A VERY STRONG AREA
OF HIGH PRESSURE WILL BUILD IN ACRS THE CNTRL CONUS AND PRECLUDE
ANY WX FROM DEVELOPING TO THE W. THEREFORE, IT LOOKS LIKE A GENLY
DRY AND COLD PD, WITH BELOW NRML TEMPS.  OTHERWISE, AS THE UPPER
LOW ROTATES TO OUR NORTH, WE DO GET CLOSER TO THE LOW THE
BEGINNING OF NEXT WEEK. THIS COULD BRING IN SOME WRAP AROUND
MOISTURE IN THE FORM OF CLOUDS. IT COULD ALSO BRING SNOW SHOWERS
OR FLURRIES TO OUR NORTHERN MOUNTAINS MONDAY INTO TUESDAY, BUT
DON'T SEE THAT PRECIPITATION GETTING MUCH FARTHER SOUTH. DAYTIME
HIGHS THROUGH THE PERIOD WILL BE IN THE 30S TO LOWER 40S WITH
OVERNIGHT LOWS IN THE 20S TO LOWER 30S. OVERALL, DID NOT NEED TO
MAKE ANY SIG CHANGES TO THE EXTENDD FCST.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE FRONT HAS PASSED THROUGH KRDG AND WILL MOVE EASTWARD, MOVING
THROUGH OUR OTHER TAF SITES THROUGH THIS AFTERNOON. WITH THE
FRONTAL PASSAGE...CEILINGS WILL INCREASE TO MVFR...AS MOISTURE
GETS TRAPPED UNDER THE INVERSION. IN ADDITION...WIND GUSTS TO 35
KNOTS FROM THE SOUTH AHEAD OF THE FRONT...AND WEST TO NORTHWEST
BEHIND IT...ARE POSSIBLE. CONDITIONS SHOULD IMPROVE TO VFR BETWEEN
1 AND 4 HOURS AFTER THE FRONTAL PASSAGE. BASED ON HOW SLOWLY THE
FRONT IS MOVING NOW...THE FRONT IS EXPECTED TO CROSS KRDG AND KABE
ABOUT 1600 UTC...THE PHILADELPHIA METRO AREA AROUND 1800 UTC...AND
AS LATE AS 2000 UTC IN KACY.

FOR TONIGHT...WEST TO NORTHWEST WINDS COULD GUST TO 25 KNOTS INTO
THE EVENING HOURS. A RAPID TRANSITION TO VFR CONDITIONS AND THEN
CLEAR SKIES CAN BE EXPECTED DURING THE EARLY EVENING HOURS.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED FOR THURSDAY INTO THE EARLY PART OF THE
WEEKEND. WINDS MAY GUST TO 25 KNOTS FROM TIME TO TIME...ESPECIALLY
THURSDAY AND AGAIN SATURDAY.

&&

.MARINE...
AT THIS POINT...BASED ON UPSTREAM OBSERVATIONS AND VAD WIND
PROFILE DATA...IT WOULD APPEAR AS THOUGH THE BEST CHANCE OF GALE
FORCE WINDS WILL BE NEAR THE COLD FRONTAL ZONE. THE DEPTH OF THE
MIXED LAYER SHOULD ALLOW ACCESS TO 40 TO 50 KNOTS OF WIND...WHICH
SHOULD TRANSLATE TO THE SURFACE AS AT LEAST 35 KNOT GUSTS. THIS
SHOULD CONTINUE THROUGH THE COLD FRONTAL PASSAGE...WHICH WILL
OCCUR THIS AFTERNOON ON THE OCEAN WATERS.

WITH THE PASSAGE OF THE COLD FRONT...THERE WILL BE A BRIEF WEST TO
NORTHWEST MOMENTUM TRANSFER...WHICH COULD BRING WINDS TO GALE FORCE
AN HOUR OR TWO AFTER THE FRONTAL PASSAGE. AFTER THIS...THE GRADIENT
SHOULD BACK OFF ENOUGH TO ALLOW WINDS TO DROP BELOW 30 KNOTS BY LATE
AFTERNOON OR EARLY EVENING.

MODEL SHOW A SECOND SURGE OF COLD AIR ADVECTION THIS EVENING...WHICH
COULD BRING GUSTS BACK TO NEAR 30 KNOTS. HOWEVER...AT THIS POINT...
THE GUSTS APPEAR AS THOUGH THEY WILL STAY BELOW GALE FORCE.

AS THE SURFACE LOW WINDS UP AS IT MOVES TOWARD THE MARITIMES...WINDS
MAY STAY NEAR SMALL CRAFT LEVELS INTO THURSDAY AND PERHAPS EVEN
FRIDAY...ESPECIALLY ON THE COASTAL WATERS. SEAS ON THE OCEAN MAY
STAY UP THAT LONG AS WELL...AS THE SWELL GENERATED TODAY TAKES ITS
TIME GETTING SORTED OUT.

THERE COULD BE ANOTHER SURGE OF SMALL CRAFT WEST TO NORTHWEST
WINDS AS THE GRADIENT BETWEEN DEEPENING LOW PRESSURE OVER THE
MARITIMES AND STRONG HIGH PRESSURE OVER THE MIDWEST TIGHTENS. AT
THIS POINT...IT APPEARS AS THOUGH WINDS SHOULD TOP OUT IN THE SMALL
CRAFT RANGE.

&&

.HYDROLOGY...
HEAVY RAIN WILL ACCOMPANY THE FRONT, WHICH COULD BE ENHANCED BY
CONVECTION. LOW PRESSURE DEVELOPING ON THE FRONT...WILL ACT TO
FOCUS THE DEEP MOISTURE AND PROVIDE THE THREAT FOR FLOODING FOR A
PORTION OF OUR AREA. THERE WILL BE NO CHANGES WITH THE FLOOD WATCH
AT THIS TIME. OUR SEVEN WESTERN COUNTIES REMAIN UNDER THE GREATEST
THREAT.

RIGHT NOW...BETWEEN 2 AND 3 INCHES OF RAIN IS POSSIBLE IN THE
FLOOD WATCH AREA. WHILE THIS MUCH RAIN IS NOT EXPECTED TO CAUSE
FLOODING ON LARGER RIVERS (WHERE HEADWATER GUIDANCE NUMBERS ARE
FAIRLY HIGH)...FLOODING IS POSSIBLE ON SMALLER RIVERS AND STREAMS.

ALTHOUGH NO FLOODING IS CURRENTLY EXPECTED ON THE LARGER MAINSTEM
RIVERS, WE COULD SEE CAUTION STAGE ON THE DELAWARE AT TRENTON ON
FRIDAY. ALSO LOOKS LIKE CAUTION STAGE WILL BE REACHED ON THE SUSQ
IN HARRISBURG. FOR THIS REASON WELL NEED TO MONITOR WHAT HAPPENS
DOWN AT AND BELOW CONOWINGO AS THE CREST MAKES ITS WAY SOUTH.

&&

.TIDES/COASTAL FLOODING...
FOR MOST LOCATIONS...THE NEXT HIGH TIDE CYCLE IS THE LOWER OF THE
TWO HIGH TIDES. BY THIS TIME...THE FLOW SHOULD BE OFFSHORE. AT
THIS POINT...MINOR TIDAL FLOODING IS NOT EXPECTING FOR THE EVENING
HIGH TIDE CYCLE.

THE CHESAPEAKE BAY OCEAN FORECASTING SYSTEM MODELS SHOW THE
STRONGEST FLOW UP THE BAY THROUGH THE MID MORNING HOURS...WITH THE
STRONGEST SURGE AROUND THE TIME OF HIGH TIDE. BASED ON THE
ABOVE...BOTH CAMBRIDGE AND TOLCHESTER COINCIDENT WITH THE TIME OF
HIGH TIDE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR PAZ067>071.
     FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR PAZ054-055-
     060>062.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EST THIS MORNING FOR PAZ070-
     071.
NJ...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NJZ008>010-
     012>027.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     NJZ016-021.
     FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007.
     WIND ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR NJZ001-007.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     NJZ017>019.
DE...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR DEZ001>004.
     COASTAL FLOOD ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     DEZ001-002.
MD...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MDZ008-012-015-
     019-020.
     COASTAL FLOOD ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MDZ008-012-015-019.
MARINE...GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ450>455.
     GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ430-431.

&&

SYNOPSIS...NIERENBERG/MEOLA
NEAR TERM...MEOLA
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...HAYES
MARINE...HAYES
HYDROLOGY...NIERENBERG
TIDES/COASTAL FLOODING...HAYES
Hazardous weather outlook, Dec 1, 11:20 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EST WED DEC 1 2010

NJZ001-007-PAZ054-055-060>062-021630-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
1120 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ020-NJZ008>010-012>027-PAZ067>071-021630-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CAROLINE-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1120 AM EST WED DEC 1 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-021630-
CECIL-KENT MD-QUEEN ANNES-TALBOT-
1120 AM EST WED DEC 1 2010

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-021630-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1120 AM EST WED DEC 1 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-021630-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1120 AM EST WED DEC 1 2010

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 1, 7:43 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
743 AM EST WED DEC 1 2010

DEZ001>004-MDZ008-NJZ007-009-010-012-013-015>024-027-PAZ060>062-
067>071-011330-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WARREN NJ-
WESTERN MONMOUTH NJ-
743 AM EST WED DEC 1 2010

...HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS
WILL AFFECT ATLANTIC...BERKS...BUCKS...BURLINGTON...CAMDEN...CAPE
MAY...CECIL...CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...
HUNTERDON...KENT...LEHIGH...MERCER...MIDDLESEX...MONMOUTH...
MONTGOMERY...NEW CASTLE...NORTHAMPTON...OCEAN...PHILADELPHIA...
SALEM...SOMERSET...SUSSEX...AND WARREN COUNTIES...

AT 735 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS...SOME IN SHORT LINES...
MOVING THROUGH DELAWARE...SOUTHERN NEW JERSEY...AND EASTERN
PENNSYLVANIA. THESE SHOWERS AND FEW STORMS WILL MOVE INTO CENTRAL
NEW JERSEY THROUGH 8:30 AM.

SOME OF THESE SHOWERS AND ISOLATED STRONG THUNDERSTORMS MAY BRING
STRONG WINDS ABOVE THE SURFACE DOWN TO THE GROUND. WIND GUSTS MAY
REACH 50 MILES AN HOUR AND CAUSE SPOTTY DAMAGE INCLUDING DOWNED
TREES OR TREE LIMBS AND ISOLATED POWER OUTAGES. EXPECT GUSTY WINDS
THIS MORNING...AND A WIND ADVISORY REMAINS IN EFFECT INTO THIS
AFTERNOON.

VERY HEAVY RAIN WILL ALSO FALL FROM THE SHOWERS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3848 7567 3913 7572 3931 7561 3932 7574
      4013 7586 4042 7609 4091 7516 4049 7453
      4003 7417 3892 7492 3892 7497 3916 7491
      3917 7514 3958 7556 3907 7539 3880 7507
      3870 7506 3848 7521
Special weather statement, Dec 1, 8:08 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 AM EST WED DEC 1 2010

MDZ008-012-015-019-020-011400-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
808 AM EST WED DEC 1 2010

...HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL AFFECT
CAROLINE...CECIL...KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 805 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS...SOME IN SHORT LINES...
MOVING THROUGH THE NORTHEAST MARYLAND SHORE. THE ACTIVITY WAS
MOVING TO THE NORTH-NORTHEAST AROUND 45 MILES AN HOUR.

SOME OF THESE SHOWERS AND ISOLATED STRONG THUNDERSTORMS MAY BRING
STRONG WINDS ABOVE THE SURFACE DOWN TO THE GROUND. WIND GUSTS MAY
REACH 50 MILES AN HOUR AND CAUSE SPOTTY DAMAGE INCLUDING DOWNED
TREES OR TREE LIMBS AND ISOLATED POWER OUTAGES. EXPECT GUSTY WINDS
THIS MORNING...AND A WIND ADVISORY REMAINS IN EFFECT INTO THIS
AFTERNOON.

VERY HEAVY RAIN WILL ALSO FALL FROM THE SHOWERS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3874 7637 3876 7640 3887 7626 3882 7621
      3883 7620 3894 7624 3890 7624 3893 7628
      3884 7638 3903 7633 3900 7618 3903 7625
      3916 7628 3934 7618 3942 7602 3951 7599
      3970 7623 3971 7582 3866 7573
Special weather statement, Dec 1, 8:36 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
836 AM EST WED DEC 1 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011430-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNE'S MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
836 AM EST WED DEC 1 2010

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BERKS...BUCKS...
BURLINGTON...CAMDEN...CAPE MAY...CARBON...CAROLINE...CECIL...
CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...HUNTERDON...KENT...
LEHIGH...MERCER...MIDDLESEX...MONMOUTH...MONROE...MONTGOMERY...
MORRIS...NEW CASTLE...NORTHAMPTON...OCEAN...PHILADELPHIA...QUEEN
ANNE'S...SALEM...SOMERSET...SUSSEX...TALBOT AND WARREN COUNTIES...

AT 830 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS...SOME IN SHORT LINES...
MOVING THROUGH THE AREA. THE ACTIVITY WAS MOVING TO THE NORTH-
NORTHEAST AROUND 45 MILES AN HOUR.

GENERAL WIND GUSTS WERE 30 TO 40 MILES AN HOUR ACROSS THE REGION
THIS MORNING. SOME OF THE SHOWERS AND ISOLATED STRONG THUNDERSTORMS
MAY BRING EVEN STRONGER WINDS ABOVE THE SURFACE DOWN TO THE GROUND.
WIND GUSTS MAY REACH 50 MILES AN HOUR AND CAUSE SPOTTY DAMAGE
INCLUDING DOWNED TREES OR TREE LIMBS AND ISOLATED POWER OUTAGES.
EXPECT GUSTY WINDS THIS MORNING...AND A WIND ADVISORY REMAINS IN
EFFECT INTO THIS AFTERNOON.

STRONGER SHOWERS AND A FEW THUNDERSTORMS WILL BE NEAR VOORHEES AND
MARLTON AROUND 840 AM...MOUNT LAUREL...MEDFORD...AND MEDFORD LAKES
AROUND 845 AM...AND MOUNT HOLLY AND LUMBERTON AROUND 850 AM.

VERY HEAVY RAIN WILL FALL FROM THE SHOWERS AND STORMS ACROSS THE
REGION THIS MORNING...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3845 7564 3846 7570 3888 7637 4014 7590
      4050 7644 4074 7578 4111 7576 4126 7514
      4041 7399 4047 7401 4047 7399 4046 7398
      3981 7407 3892 7492 3958 7556 3847 7503
Special weather statement, Dec 1, 9:31 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 AM EST WED DEC 1 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011530-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNE'S MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
931 AM EST WED DEC 1 2010

...NUMEROUS HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL
AFFECT ATLANTIC...BERKS...BUCKS...BURLINGTON...CAMDEN...CAPE
MAY...CARBON...CAROLINE...CECIL...CHESTER...CUMBERLAND...DELAWARE...
GLOUCESTER...HUNTERDON...KENT...LEHIGH...MERCER...MIDDLESEX...
MONMOUTH...MONROE...MONTGOMERY...MORRIS...NEW CASTLE...
NORTHAMPTON...OCEAN...PHILADELPHIA...QUEEN ANNE'S...SALEM...
SOMERSET...SUSSEX...TALBOT AND WARREN COUNTIES...

AT 9:30 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH-NORTHEASTWARD
AROUND 45 MILES AN HOUR THROUGHOUT THE AREA. THIS ACTIVITY WAS
OCCURRING AHEAD OF A COLD FRONT...WHICH WILL MOVE EASTWARD THROUGH
THE REGION FROM LATE THIS MORNING INTO THIS AFTERNOON.

GENERAL WIND GUSTS OF 30 TO 40 MILES AN HOUR WERE OCCURRING ACROSS
THE REGION THIS MORNING. SOME OF THE SHOWERS AND ISOLATED STRONG
THUNDERSTORMS MAY BRING EVEN STRONGER WINDS ABOVE THE SURFACE DOWN
TO THE GROUND. WIND GUSTS MAY REACH 50 MILES AN HOUR AND CAUSE
SPOTTY DAMAGE INCLUDING DOWNED TREES OR TREE LIMBS AND ISOLATED
POWER OUTAGES. THE STRONGEST WINDS MAY OCCUR JUST AHEAD OF AND WITH
THE COLD FRONT OVER WESTERN PORTIONS OF THE AREA LATE THIS
MORNING...AND THEN AS THE FRONT MOVES SLOWLY EASTWARD...OVER EASTERN
SECTIONS EARLY THIS AFTERNOON. BE ALERT FOR ANY SHORT-FUSED WARNINGS
WHICH MAY BE ISSUED. A WIND ADVISORY REMAINS IN EFFECT INTO THIS
AFTERNOON.

VERY HEAVY RAIN WILL FALL FROM THE SHOWERS ACROSS THE REGION THIS
MORNING INTO EARLY AFTERNOON...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A FLOOD WATCH
REMAINS IN EFFECT FOR BERKS COUNTY...THE LEHIGH VALLEY...
NORTHWESTERN NEW JERSEY...AND THE POCONOS INTO TONIGHT.

LAT...LON 3846 7570 3888 7637 4014 7590 4050 7644
      4123 7554 4109 7501 4135 7468 4042 7404
      4042 7403 4047 7399 4046 7398 3982 7407
      3975 7414 3991 7409 3892 7492 3958 7556
      3847 7503 3845 7564
Special weather statement, Dec 1, 10:17 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1017 AM EST WED DEC 1 2010

DEZ001>003-MDZ008-012-015-019-020-011600-
CAROLINE MD-CECIL MD-INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-
QUEEN ANNE'S MD-TALBOT MD-
1017 AM EST WED DEC 1 2010

...A LINE OF HEAVY SHOWERS AND POSSIBLE STRONG THUNDERSTORMS WILL
AFFECT CAROLINE...CECIL...KENT...NEW CASTLE...QUEEN ANNE'S...SUSSEX
AND TALBOT COUNTIES...

AT 1012 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS ALONG A COLD FRONT.
THE FRONT AND LINE EXTENDED FROM 22 MILES SOUTH OF LANCASTER TO 25
MILES SOUTHWEST OF EASTON...MOVING EAST AT 40 MILES AN HOUR. THE
THUNDERSTORMS WILL BE NEAR OCTORARO...NEWTOWN...COPPERVILLE AROUND
1020 AM...WYE MILLS...WEST NOTTINGHAM...OLD TOWN AROUND 1025 AM...
WINDYHILL AND TANYARD AROUND 1030 AM. WINDS GUSTS UP TO AROUND 50
MILES AN HOUR WILL OCCUR WITH THIS LINE...AND MAY CAUSE ISOLATED
DOWNED TREES AND TREE LIMBS AS WELL AS LOCALIZED POWER OUTAGES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3867 7576 3869 7590 3856 7605 3876 7640
      3887 7626 3882 7620 3883 7620 3894 7624
      3884 7638 3903 7633 3900 7618 3915 7628
      3927 7622 3944 7600 3953 7599 3969 7622
      3969 7621 3967 7563 3849 7548 3846 7571
Special weather statement, Dec 1, 10:49 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1049 AM EST WED DEC 1 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011645-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNE'S MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1049 AM EST WED DEC 1 2010

...HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WILL AFFECT
EASTERN PENNSYLVANIA...NORTHEASTERN MARYLAND...DELAWARE...AND
SOUTHERN AND WESTERN NEW JERSEY LATE THIS MORNING...

AT 1040 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
SHOWERS AND A FEW POSSIBLE STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 19 MILES SOUTHWEST OF WILKES-BARRE PENNSYLVANIA TO 26
MILES SOUTH OF EASTON MARYLAND...MOVING EAST-NORTHEAST AT 40 MILES
AN HOUR.

THIS ACTIVITY WAS SURROUNDING A COLD FRONT WHICH WILL MOVE EASTWARD
THROUGH THE REGION LATE THIS MORNING AND EARLY THIS AFTERNOON.

GENERAL WIND GUSTS OF 30 TO 40 MILES AN HOUR WERE OCCURRING ACROSS
THE REGION THIS MORNING. SOME OF THE SHOWERS AND ISOLATED STRONG
THUNDERSTORMS MAY BRING EVEN STRONGER WINDS ABOVE THE SURFACE DOWN
TO THE GROUND. WIND GUSTS MAY REACH 50 MILES AN HOUR AND CAUSE
SPOTTY DAMAGE INCLUDING DOWNED TREES OR TREE LIMBS AND ISOLATED
POWER OUTAGES. THE STRONGEST WINDS MAY OCCUR JUST AHEAD OF AND WITH
THE COLD FRONT OVER WESTERN PORTIONS OF THE AREA LATE THIS
MORNING...AND THEN AS THE FRONT MOVES SLOWLY EASTWARD...OVER EASTERN
SECTIONS EARLY THIS AFTERNOON. BE ALERT FOR ANY SHORT-FUSED WARNINGS
WHICH MAY BE ISSUED. A WIND ADVISORY REMAINS IN EFFECT INTO THIS
AFTERNOON.

VERY HEAVY RAIN WILL FALL FROM THE SHOWERS ACROSS THE REGION LATE
THIS MORNING INTO EARLY AFTERNOON...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A FLOOD
WATCH REMAINS IN EFFECT FOR BERKS COUNTY...THE LEHIGH VALLEY...
NORTHWESTERN NEW JERSEY...AND THE POCONOS INTO TONIGHT.

LAT...LON 3845 7564 3846 7570 3871 7629 4014 7590
      4054 7623 4122 7556 4109 7501 4135 7468
      4097 7427 4059 7444 4041 7399 4047 7399
      4046 7398 4043 7396 3978 7408 3892 7495
      3951 7553 3958 7554 3958 7556 3846 7503

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
December 1, 11:40 AM EST
Where
Chester County, 0.75 mi NW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.036, -75.542

A severe thunderstorm knocked down a couple of trees in and around Malvern Borough. One downed tree took down wires along the SEPTA Paoli/Thorndale Line and caused suspended rail service between Malvern and Thorndale in Chester County and delays up to 30 minutes on other regional rail lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270664.